Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 113, NWS Quad Cities, IA

August 18, 1999Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 18, 1999, 9:26 PM CDT for Hancock County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1999, 9:26 PM CDT (02:26 UTC)
Expired
Aug 18, 1999, 10:00 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDVN 190228 RRA
SVRMLI
ILC067-190300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
926 PM CDT WED AUG 18 1999

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HANCOCK COUNTY IN ILLINOIS
  THIS INCLUDES THE CITY OF CARTHAGE

* UNTIL 1000 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FERRIS...OR ABOUT 4 MILES NORTHWEST OF
  CARTHAGE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CARTHAGE AT 935 PM CDT
  5 MILES NORTH OF AUGUSTA AT 955 PM CDT

HAIL TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS THUNDERSTORM. IF 
YOU ARE IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN QUAD CITIES.

LAT...LON 4055 9111 4041 9126 4020 9092 4049 9092

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:48 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 2:48 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 PM CDT WED AUG 18 1999

...GLOBALLY...
LONGWAVE PATTERN IS UNDERGOING A TRANSITION AND SOME AMPLIFICATION
ACROSS THE HEMISPHERE. GLOBAL MOSAIC OF WATER VAPOR FROM GMS-5...
GOES E/W...AND METEOSAT INDICATE ONE OF THE KEY FEATURES FOR THIS
CHANGE IS THE 100+ KNOT (BASED ON DARKNESS) JET RUNNING FROM THE
BERING SEA BACK ACROSS THE KAMCHATKA PENINSULA/SEA OF OKHOTSK AND
INTO SIBERIA. WATER VAPOR SHOWS HEIGHTS ARE BUILDING ACROSS WESTERN
NORTH AMERICA WHICH WILL ALLOW THE CURRENT SOUTHERN RIDGE TO
RETROGRESS TO THE ROCKIES. THE BUILDING HEIGHTS AND THE APPROACHING
SIBERIAN VORTEX WILL KICK THE GULF OF ALASKA LOW EASTWARD INTO THE
STRENGTHENING NORTHERN STREAM. THE EASTERN PACIFIC LONGWAVE TROF
SHOULD RETROGRESS ABOUT 20 DEGREES IN RESPONSE TO THE CURRENT UPPER
LOW OVER SIBERIA MOVING TO THE ALUETIAN PENINSULA.

GLOBAL MODELS ARE GIVING MIXED SIGNALS ON THE OVERALL OUTCOME OF THE
LONGWAVE PATTERN BUT THE JET SHOULD BE PUSHED NORTH INTO SOUTHERN
CANADA. WAVELENGTH WOULD THEN PLACE A NEW LONGWAVE TROF AROUND 55 TO
65W DURING THE COMING WEEK.

NET RESULT HERE IS AS FOLLOWS. AFTER A COOL LATTER HALF OF THIS WEEK
TEMPERATURES SHOULD REBOUND TO AROUND NORMAL THROUGH THE END OF
THE MONTH. WITH THE POLAR JET IN SOUTHERN CANADA PRECIPITATION
SHOULD BE BELOW NORMAL AS WELL.

...LOCALLY...
WATER VAPOR AND PROFILER DATA SHOWS A NICE MVC (NEDDY EDDIE) MOVING
EAST INTO NORTHEAST ILLINOIS AS A STRONGER SHORTWAVE ROTATES
SOUTHEAST THROUGH MINNESOTA. 18Z SURFACE ANALYSIS HAS A LOW NEAR
KMSP WITH THE COLD FRONT RUNNING FROM KAXA TO KTOP AND INTO THE
TEXAS PANHANDLE. A MESO LOW WAS STILL EVIDENT BETWEEN KIRK AND KOTM
WITH A OUTFLOW BOUNDARY FROM LAST NIGHTS MCS RUNNING FROM THE
MESOLOW INTO CENTRAL ILLINOIS. MOISTURE ANALYSIS HAS MID 60 DEW
POINTS ACROSS THE ENTIRE AREA WITH A POCKET OF 70 DEW POINTS AHEAD
OF THE COLD FRONT IN NORTHWEST MISSOURI AND SOUTHERN IOWA WHILE
VISIBLE IMAGERY SHOWS PLENTY OF LOW TO MID LEVEL CLOUDS ACROSS THE
AREA. DVN 88D INDICATES PRECIPITATION NOW MAINLY EAST OF THE
MISSISSIPPI WHILE REGIONAL LOOP SHOWS MORE TSRA HAS ORGANIZED INTO A
LINE ACROSS WESTERN WISCONSIN INTO SOUTHEAST MINNESOTA.

PROBLEMS THIS PACKAGE ARE MANY...PRECIP CHANCES EARLY ON AND THEN
OVERALL CLOUDS/TEMPERATURES.

12Z MODELS APPEAR TO HAVE INITIALIZED OK BUT ALL WERE HAVING SOME
PROBLEMS VERIFYING AT 18Z. MODELS ARE IN GENERAL AGREEMENT IN
PUSHING THE COLD FRONT THROUGH THE AREA TONIGHT AS CYCLONIC FLOW
SHARPENS ALOFT. PLENTY OF QG FORCING TO MOVE ACROSS THE AREA WHICH
COMBINED WITH LOWERING CONDENSATION PRESSURE DEFICITS SHOULD BE
ENOUGH TO BRING ANOTHER ROUND OF SHRA AND SOME TSRA TO THE AREA.
CURRENT ACTIVITY ACROSS MINNESOTA IN THE AREA OF STRONGER QG FORCING
ARGUES FOR HIGHER POPS DOWN HERE. TIMING INDICATES THAT MOST OF THE
PRECIP SHOULD BE OVER BEFORE MIDNIGHT WITH AREAS EAST OF THE
MISSISSIPPI AND DOWN SOUTH POSSIBLY LINGERING PAST MIDNIGHT.

AFTER THAT DEEP CLYCONIC FLOW ACROSS THE AREA ON THURSDAY WITH
PLENTY OF CLOUDS LIKELY. MODELS TRYING TO BREAK UP CLOUDS QUICKER OR
NOT INDICATING AS MUCH CLOUD COVER. HOWEVER CURRENT SATELLITE IMAGES
ARGUE AGAINST THE MODELS INDICATING FEWER CLOUDS. CLEARING SHOULD
OCCUR REASONABLY QUICKLY THURSDAY NIGHT WITH A GRADUAL WARMING TREND
AFTER THAT.

GIVEN CLOUD COVER TRENDS HAVE THROWN OUT FWC NUMBERS AND WILL START
WITH FAN NUMBERS AND MAKE ADJUSTMENTS. PERSISTANCE SUGGESTS
TEMPERATURES THURSDAY SIMILAR TODAY.

...EXTENDED...
CHANGES TO THE LONGWAVE PATTERN POINT TO A MODERATION OF
TEMPERATURES AND DRY CONDITIONS.

COORDINATED WITH DSM...LSE...CHI...SPI...AND STL.

.DVN...

NC

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.